Hail, Mercer
- When
- July 26, 3:33 PM EST
- Where
- Mercer County, 0.86 mi SE of Sheakleyville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.440, -80.210
The public reported nickle size hail in Sheakleyville.
A weak cold front produced scattered severe thunderstorms across eastern Ohio and western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak cold front produced scattered severe thunderstorms across eastern Ohio and western Pennsylvania.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 26, 2:14 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 314 PM EDT SAT JUL 26 2008 .SYNOPSIS... A WEAK COLD FRONT PASSING THROUGH THE UPPER OHIO VALLEY WILL CAUSE SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS THROUGH EARLY TONIGHT. ENSUING MIDWEST HIGH PRESSURE WILL BRING DRY CONDITIONS SUNDAY. A WARM FRONT DEVELOPING ACROSS THE OHIO VALLEY MONDAY WILL SPELL MORE HUMID CONDITIONS STARTING MONDAY AND PERHAPS ISOLATED SHOWERS AND THUNDERSTORMS LATE TUESDAY INTO WEDNESDAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... WITH RADAR DATA SHOWING SCATTERED THUNDERSTORMS DEVELOPING OVER THE UPPER OHIO VALLEY PARTICULARLY WITHIN THE ERIE LAKE SHORE CORRIDOR...WILL KEEP MENTION OF SCATTERED THUNDERSTORMS THROUGH ABOUT MIDNIGHT BUT INTO SUNDAY MORNING ALONG THE APPALACHIAN MOUNTAINS AS SUGGESTED BY RECENT SREF MODEL RUNS. ALTHOUGH RECENT BROKEN CLOUD COVER HAS SLOWED INCREASE IN SOLAR HEATING AND DEEP LAYER INSTABILITY...CONCUR WITH SREF VALUES THAT CAPE CAN STILL GO OVER 1000 J/KG. FORTUNATELY DEEP LAYER SHEAR SHOULD BE LIMITED TO 25 KTS...SO CONCUR WITH SPC THAT SEVERE POTENTIAL REMAINS LOW WITH THE MORE FAVORABLE DEVELOPMENT CONDITIONS FROM THE I-80 CORRIDOR NORTH. BY LATE TONIGHT...HAVE FORECASTED PATCHY FOG SUGGESTED BY GFS AND NAM MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... HIGH PRESSURE FROM THE MIDWEST WILL BRING SOME SURFACE LAYER DRYING AND HENCE MORE STABLE CONDITIONS TO MUCH OF THE UPPER OHIO VALLEY SUNDAY INTO SUNDAY NIGHT. HOWEVER RECENT SREF MODEL RUNS INDICATE THERE CAN BE ISOLATED THUNDERSTORM DEVELOPMENT SUNDAY BEFORE THERE IS SUFFICIENT SURFACE DRYING TO STABILIZE CONDITIONS EVEN THERE. FORECASTED TEMPERATURES CLOSE TO BLEND OF CLOSELY AGREEING SREF VALUES AND GFS AND NAM MOS. && .LONG TERM /MONDAY THROUGH SATURDAY/... GFS ENSEMBLE MEAN CONTINUES TO SHOW HIGH PRESSURE COVERING OUR AREA MONDAY AND ON INTO TUESDAY. TUESDAY NIGHT HIGH PRESSURE MOVES OFF TO OUR EAST. DURING THE DAY ON WEDNESDAY LOW LEVEL MOISTURE INCREASES WITH THE APPROACH OF LOW PRESSURE SYSTEM. CHANCE OF PCPN WEDNESDAY AND WEDNESDAY NIGHT WITH LOW PRESSURE MOVING THROUGH. HIGH PRESSURE BUILDS BACK INTO OUR AREA FROM THE WEST ON THURSDAY AND HOLDS THROUGH SATURDAY. TEMPERATURES WILL AVERAGE NEAR SEASONAL NORMS. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... EXPECT PREVALENT VFR THIS ENTIRE PERIOD ALBEIT ISOLATED MVFR POSSIBLE TONIGHT WITH SCATTERED SHOWERS AND THUNDERSTORMS. CONCUR WITH SPC THAT SEVERE THUNDERSTORM POTENTIAL ACROSS THE UPPER OHIO VALLEY WILL BE LIMITED DUE TO WEAK SHEAR AND INSTABILITY VALUES...ALTHOUGH THUNDERSTORMS WITHIN THE I-80 CORRIDOR HAVE MORE POTENTIAL THAN STORMS FARTHER SOUTH. WINDS WILL BE FROM THE SOUTHWEST 10 KTS THIS EVENING AND THEN DECREASE TO 2-5 KTS LATE TONIGHT. HAVE INCLUDED MVFR TO IFR VISIBILITIES IN FOG SUNDAY MORNING AROUND DAYBREAK AS SUGGESTED BY NAM AND GFS LAMP MOS...AS LOW TEMPERATURES WILL BE IN RANGE OF EXPECTED SURFACE DEW POINTS PARTICULARLY IN THOSE SCATTERED LOCATIONS GETTING RAIN THIS EVENING SUCH AS KFKL AND KDUJ. JUDGING FROM RECENT NAM MODEL PROFILES EXPECT MAINLY SCATTERED CUMULUS SUNDAY. BASED ON RECENT SREF MODEL RUNS AND NAM PROFILES...EXPECT BUILD UP IN SURFACE LAYER MOISTURE STARTING MONDAY SHOULD SPELL EARLY MORNING FOG AND HAZE WITH A COUPLE HOURS MVFR AND ISOLATED IFR. ISOLATED SHOWERS AND THUNDERSTORMS WITH MVFR CAN ALSO DEVELOP...MAINLY TUESDAY INTO WEDNESDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 502 AM EDT SAT JUL 26 2008 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-270915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 502 AM EDT SAT JUL 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 346 PM EDT SAT JUL 26 2008 PAZ007-008-013-014-262045- BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA- 346 PM EDT SAT JUL 26 2008 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... BUTLER...VENANGO...MERCER AND LAWRENCE... AT 341 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER PORTIONS OF NORTHEAST OHIO ...MOVING EAST AT 25 MPH. THE STORMS WILL CROSS THE MERCER AND POSSIBLY LAWRENCE COUNTY LINES BETWEEN 415 PM AND 430 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. KANE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 420 PM EDT SAT JUL 26 2008 OHZ039-048-262115- COSHOCTON OH-TUSCARAWAS OH- 420 PM EDT SAT JUL 26 2008 ...THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...COSHOCTON AND TUSCARAWAS... AT 415 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED AN AREA OF SHOWERS AND THUNDERSTORMS TO THE NORTHWEST OF COSHOCTON COUNTY...MOVING SOUTHEAST ABOUT 30 MPH. THE THUNDERSTORMS COULD AFFECT COSHOCTON COUNTY BY 500 PM AND THEN MOVE INTO TUSCARAWAS COUNTY BY ABOUT 600 PM. LOOK FOR BRIEF GUSTY WINDS...HEAVY DOWNPOURS...AND DANGEROUS LIGHTNING. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. KANE
The Pittsburgh radar (KPBZ), 101 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
7 hail, 2 thunderstorm wind. Local standard time, as filed.
The public reported nickle size hail in Sheakleyville.
Emergency management reported penny size hail near Petroleum Center.
The Public reported 1.25 inch hail near Utica.
Emergency management reported nickel size hail near Utica.
Emergency management reported golf ball size hail northeast of Oil City.
Emergency management reported one inch hail in Cranberry.
The public reported penny size hail northwest of Ellwood City.
Emergency management reported numerous trees down north of Clark.
Law enforcement reported trees down southwest of Fredonia.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126201, 126203, 126204, 126206, 126208, 126209, 126210, 126212, 126214.